my thyroid-tsh is 37.05(abn) ulU/ml, what does this mean?
Person's Gender: Male
Person's Age: 65
am on methimazole 10mg three times a day now
Your TSH = Throid Stimulating Hormone is too high. This means that your thyroid gland is being hyperstimulated by the pituitary gland in order for it to produce enough thyroid hormones >>T3 and T4....
The result should be interpreted in context of your thyroid hormones and symptoms
It is indicative generally of you being in an underactive thyroid state or hypothyroidism.
This would generally be associated with potential symptoms including fatigue, increased sleep requirement, dry skin, hair thinning or loss, constipation, weight gain, decreased baseline heart rate, decreased reflexes, lower body temperature, cold intolerance and increased tendancy to suffer depression.
what is hypothyroidism
The treatment for hypothyroidism is to supplement the lack of thyroid hormone that the thyroid gland is not quite producing enough of with medication like Synthroid which is the exact same as what your thyroid makes in terms of the hormone T4
The supplement may represent about 25% of your total thyroid hormone in such a case for example.
The medication just supplements the lack of the thuyroid hormone that your native gland is unable to produce.
We would generally start a patient such as yourself on thyroid replacement therapy and then recheck your numbers in about 2 months.
The ideal TSH is thought to be about 2.0 but normal range is 0.4 to 4.5....
Even if your thyroid hormone levels were in the normal range the ongoing hyperstimulation with too much TSH would cause you to have hypertrophy of the thyroid gland which is a result you would not want...
This is also referred to as a goiter...
isn't 37.05 extremely out of range
Yes it is pretty far out of range....
My guess is that you will likley be titrated to a Synthroid(or other brand) dose of about 100 to 125 mcg/day
if i stay on this medicine at these levels should that help with this problem- am on 10mg methimazole 3 times daily
OK I see, you have hyperthyroidism which is being medically managed... that changes the game plan....
You would need to hold on the methimazole >>discuss with your endocrinilogist what he/she wants you to do in terms of the methimazole and when your next blood work should be....
The treatment of your thyroid disease has been overshot in other words>> you have gone from a state of too much thyroid hormone to too little in your system.
This up and down is a problem common to the medical management of hyperhtyroid disease such as Grave's disease....
It would also be an option to treat with a radioactive iodine preparation to "knock out " the thyroid gland and then use the thyroid hormone replacement therapy long term....
The methimazole slows the activity of the thyroid gland in order to manage a hyperactive gland condition. This type of management has this down side of being often like trying to control a rollwer coaster....
I hope this information helps. Let me know if you have further questions and I will be happy to get back with you!!
If my answers at the conclusion of our interaction are to your satisfaction then please remember to press the "Rate to Finish" button. Positive feedback would be very much appreciated!! Thank You and Best Regards,
Anthony Bray MD
14 years as clinician in the field of Family Practice